# SDR 2018FA0000492

- Difficulty date: November 26, 2018
- Submitted: November 29, 2018
- Operation: General aviation
- Aircraft: N797L
- Make and model: Bbavia 7ECA
- System (JASC): 2562 · Emergency Locator Beacon
- Part: Elt
- Part number: E04
- Part serial: 015041
- Condition: Malfunctioned
- Location: Cargo Bay
- Part time: 258 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: N
- Precautionary procedure: H, O

## Discrepancy

ELT, ACK MODEL E-04, S/N 015041.  THE AMERICAN CHAMPION 7ECA AIRCRAFT IN WHICH IT WAS INSTALLED HAD AFTT 1655.6.  OVER A PERIOD OF A FEW WEEKS, THE ACK ELT HAD SUFFERED MANY UN-INITIATED, RANDOM, INTERMITTENT ACTIVATIONS, BOTH IN FLIGHT AND ON THE GROUND.  IN ALL CASES, THE ELT WAS TURNED OFF AND BACK ON.  THE ATTENDING MAINTENANCE PERSONNEL DECIDED TO REPLACE THE APPARENT DEFECTIVE ELT.  IT WAS REMOVED AND REPLACED WITH AN ARTEX ELT-345.  THE ELT IN QUESTION HAD BEEN INSTALLED SEPTEMBER 19, 2017 AFTT 1397.4.  THE ELT IN QUESTION HAD BEN REMOVED AND SENT TO THE MANUFACTURER FOR INSPECTION FOR THIS SAME PROBLEM ON FEBRUARY 18, 2018 AFTT 1557.6.  THE MANUFACTURER STATED THAT THE ELT CIRCUITRY WAS VERY SUSCEPTIBLE TO STATIC ELECTRICITY WHICH WOULD CAUSE UN-INTENDED ACTIVATION.  THE RECOMMENDATION FROM THE MANUFACTURER WAS TO SHIELD THE ASSOCIATED WIRING.  THIS WAS ACCOMPLISHED BY COVERING ALL ELT ASSOCIATED WIRING WITH A GROUNDED SHIELD.  THIS SEEMED TO FIX THE PROBLEM FOR A WHILE.  MOST RECENTLY, IN THE FEW WEEKS PRIOR TO THE REPLACEMENT, THE ACK ELT HAD SUFFERED NUMEROUS, FREQUENT UN-INTENDED ACTIVATIONS, AND LAST BEING WHILE SITTING AT REST, IN THE HANGER FOR A SCHEDULED INSPECTION WITH NO MOVEMENT OR PERSONNEL TOUCHING THE AIRCRAFT.  IT WOULD APPEAR THAT A MAJORITY OF THE UN-INTENDED ACTIVATIONS ARE DURING COOLER, DRYER WEATHER WHEN THE POSSIBILITY OF STATIC ELECTRICITY IS MORE COMMON.
